More MS news articles for June 2002

Grapefruit juice and drugs don't mix: Can increase impact of medication

http://www.nlm.nih.gov/medlineplus/news/fullstory_8213.html

Friday, June 21, 2002
Canadian Press

TORONTO (CP) - Like grapefruit juice? Taking Viagra? Bad idea, Health Canada says. In fact, a variety of medications for a variety of conditions can interact negatively with grapefruit juice - fresh or frozen - and the fruit itself, the department warned in an advisory issued Friday.

There are several substances in grapefruit that can interfere with the way the body metabolizes some drugs, amplifying the effect of many and minimizing the effect of a few. In some cases, consuming grapefruit while on certain medications can produce a life-threatening adverse reaction, Health Canada said. "As little as one glass of grapefruit juice (8 oz./ 250 ml) can cause this effect," the release warned.

And it may not just be grapefruit. While sweet oranges and their juice do not appear to cause the same reaction, sour ones such as Seville oranges may have a similar effect, the department warned.

"Tangelos are a hybrid of grapefruit and may also interfere with drugs. Most other citrus fruits, such as lemons, limes, citrons, naturally sweet oranges and tangerines are considered safe," it said.

Drugs known to be affected by grapefruit include those taken for anxiety, depression, high blood pressure, HIV/AIDS, cancer, irregular heart rhythms, infections, psychotic problems, erectile dysfunction, angina, convulsions, gastrointestinal reflux, high cholesterol and immuno-suppressants taken to stop rejection after organ transplants.

People should not drink grapefruit juice or eat grapefruit in any form if they are taking medication for any of the listed conditions, Health Canada warned, until they have spoken to their doctors or pharmacists about the potential for an adverse reaction.

And as a precaution, don't take any drug with grapefruit juice without checking with a doctor or pharmacist about safety concerns, the department said.
 

© The Canadian Press, 2002